Alert archive / North Dakota / Tornado Warnings in 2006
Tornado Warning 18, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Aug 16, 2006, 6:25 PM CDT for LaMoure County, North Dakota. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2006, 6:25 PM CDT (23:25 UTC)
- Expired
- Aug 16, 2006, 7:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County LaMoure County, ND
The radar
The Aberdeen radar (KABR), 119 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 6:40 PM CDT | HAIL 0.88 | 5 Sw Jud, ND | HEAVY RAIN AND WINDY. |
| Aug 16, 7:10 PM CDT | HAIL 0.88 | 10 N Kulm, ND | LOTS OF DIME SIZE HAIL WITH LARGEST STONES PENNY TO NICKEL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 3:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -485 J/kg
- Mixed-layer LCL
- 1365 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KBIS 162325 TORBIS NDC045-170000- /O.NEW.KBIS.TO.W.0018.060816T2325Z-060817T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BISMARCK ND 625 PM CDT WED AUG 16 2006 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * TORNADO WARNING FOR... WEST CENTRAL LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 700 PM CDT * AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES SOUTHWEST OF JUD...OR ABOUT 36 MILES SOUTHWEST OF JAMESTOWN... MOVING EAST AT 15 MPH. * THE TORNADO WILL BE NEAR... JUD AROUND 645 PM CDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER YOUR HEAD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4653 9903 4635 9904 4638 9889 4651 9875 $$ NH
2 follow-up statements
000 WWUS53 KBIS 162337 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 637 PM CDT WED AUG 16 2006 NDC045-170000- /O.CON.KBIS.TO.W.0018.000000T0000Z-060817T0000Z/ LAMOURE ND- 637 PM CDT WED AUG 16 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR WEST CENTRAL LAMOURE COUNTY... AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED 9 MILES SOUTHWEST OF JUD...OR ABOUT 36 MILES SOUTHWEST OF JAMESTOWN...MOVING EAST AT 10 MPH. THE TORNADO WILL BE NEAR... 10 MILES SOUTH OF JUD AROUND 655 PM CDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4653 9903 4635 9904 4638 9889 4651 9875 $$ NH
000 WWUS53 KBIS 170002 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 702 PM CDT WED AUG 16 2006 NDC045-170012- /O.EXP.KBIS.TO.W.0018.000000T0000Z-060817T0000Z/ LAMOURE ND- 702 PM CDT WED AUG 16 2006 ...THE TORNADO WARNING FOR WEST CENTRAL LAMOURE COUNTY EXPIRES AT 700 PM CDT... THE TORNADIC THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A SIGNIFICANT THREAT FOR TORNADOES. A SEVERE THUNDERSTORM WARNING IS IN EFFECT UNTIL 800 PM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4653 9903 4635 9904 4638 9889 4651 9875 $$ NH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 16, 3:25 PM CDT, 3 hours earlier.
Area forecast discussion, Aug 16, 3:25 PM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 325 PM CDT WED AUG 16 2006 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT... MODELS CONVERGING ON A SOLUTION THAT SUGGESTS A FAIRLY GOOD PRECIP EVENT FOR CENTRAL NORTH DAKOTA ON THURSDAY INTO FRIDAY. ALTHOUGH SOME MODEL DIFFERENCES...BOTH TRENDING TOWARDS SEVERAL MCS SYSTEMS OVER THE REGION. WITH COLD FRONTAL BOUNDARY APPROACHING FROM THE NORTHWEST AND INTENSIFYING SFC LOW ACROSS SOUTH DAKOTA INGREDIENTS OF LIFT AND MOISTURE FALLING INTO PLACE. WILL UP POPS ACROSS THE SOUTH HALF OF THE REGION FOR THURSDAY AFTERNOON INTO FRIDAY MORNING. COOLER TEMPS ALSO SEEM REASONABLE WITH ADDITION OF CLOUDS AND EVENTUAL PUSH OF COOLER AIR INTO THE REGION BY SATURDAY. .LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT... ONLY MODERATE CONFIDENCE IN THE EXTENDED PERIOD TDY GIVEN ZONAL FLOW ALOFT THAT MAKES FORECASTING THE TIMING AND INTENSITY OF WAVES DIFFICULT. THIS PROBLEM EXTENDS BEYOND PRECIP CHANCES TO TEMPS...AS THIS PATTERN WILL ALLOW MORE POTENT S/WS TO DRAW IN COOLER CANADIAN AIR. THE 12Z GFS REFLECTS THIS WELL WITH H85 TEMPS FALLING TO NEAR 15 C ON MONDAY AND THEN 10 C WED IN OUR EASTERN FA IN THE WAKE OF TWO SUCH WAVES. FOR ALL INTENSIVE PURPOSES...THERE IS AGREEMENT AMONGST OPERATIONAL AND ENSEMBLE MODELS IN THE GENERAL FLOW...BUT THE DEVIL IS IN THE DETAILS. CONTINUITY IS THE BEST ANSWER HERE... AND SO OUR DATABASE WILL SEE FEW CHANGES TDY. THAT SAID...A REVIEW OF THE LAST SEVERAL RUNS OF THE GFS /AND NOW THE 06Z DGEX/ SUGGESTS A STRONGER WAVE ON TAP FOR THE TUE TIMEFRAME. THIS WOULD SUGGEST THE MOST LOW/MID LVL WAA AND THE CHANCE OF PRECIP WILL BE CENTERED THERE. THE ECWMF THOUGH REMAINS SLOWER WITH THIS FEATURE AND AS A RESULT SIG DISCREPANCIES DEVELOP BY THE END OF THE PERIOD. THUS WHILE THE BEST BET OF PRECIP WILL BE CENTERED ON TUE NIGHT...WE WILL HOLD SHORT OF INTRODUCING TSTMS ATTM SINCE EVEN MOS POPS FALL IN LINE WITH AUGUST CLIMATOLOGY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && WAA/CJS
Hazardous weather outlook, Aug 16, 5:25 AM CDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 525 AM CDT WED AUG 16 2006 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-171030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 525 AM CDT WED AUG 16 2006 /425 AM MDT WED AUG 16 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE THAT SOME STORMS COULD BE SEVERE .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY...AND OVER SOUTHERN NORTH DAKOTA ON FRIDAY. THERE IS A CHANCE THAT SOME STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH FRIDAY. JV
In the hours before
Local storm report, Aug 16, 5:53 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
553 PM CDT WED AUG 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL GACKLE 46.63N 99.14W
08/16/2006 E0.88 INCH LOGAN ND TRAINED SPOTTER
ENDED AT 532 PM
&&
KWELKThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:00 PM CDT | Severe Thunderstorm Warning | BIS | Logan | 45 min |
| Aug 16, 5:38 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 67 min |
| Aug 16, 5:45 PM CDT | Severe Thunderstorm Warning | BIS | Logan | 45 min |
| Aug 16, 6:07 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 53 min |
| Aug 16, 6:12 PM CDT | Severe Thunderstorm Warning | BIS | Foster | 23 min |
| Aug 16, 6:33 PM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 27 min |
| Aug 16, 6:45 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 46 min |
Nearby
Tornado Warnings in North Dakota, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.